Alert archive / Iowa / Severe Thunderstorm Warnings in 1998

Severe Thunderstorm Warning 196, NWS Sioux Falls, SD

July 21, 1998Buena Vista County, Iowa

NWS Sioux Falls, SD issued this severe thunderstorm warning at Jul 21, 1998, 7:03 AM CDT for Buena Vista County, Iowa. It was in force for 47 min. 1 report came from inside the area while it was in force.

The area

The counties it named, with what was reported inside it.

The facts

Issued
Jul 21, 1998, 7:03 AM CDT (12:03 UTC)
Expired
Jul 21, 1998, 7:50 AM CDT
In force
47 min
Issued by
NWS Sioux Falls, SD
Area
Whole counties

County Buena Vista County, IA

The radar

The Sioux Falls radar (KFSD), 159 km from the middle of the area, began a volume at 12:06 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jul 21, 7:07 AM CDTThunderstorm Wind 52Storm Lake, IA

NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Jul 21, 6:15 AM CDTSevere Thunderstorm WatchSPC6 hr

The nearest sounding before it

Omaha, NE (KOAX), launched 12:00Z, 0.1 hours before the alert went out and 187 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Omaha, NE at 12:00Z on 1998-07-21Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 520 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Omaha, NE at 12:00Z on 1998-07-21The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -212 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
520 J/kg
Mixed-layer CIN
-388 J/kg
Mixed-layer LCL
1700 m above ground
0-6 km bulk shear
17 kt
0-1 km storm-relative helicity
-212 m²/s²
0-3 km storm-relative helicity
-251 m²/s²
Significant tornado parameter
0.0
Supercell composite
-0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
TTAA00 KFSD 211203 RRA
SVRFSD
IAC021-211250-

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE SIOUX FALLS SD
703 AM CDT TUE JUL 21 1998

THE NATIONAL WEATHER SERVICE IN SIOUX FALLS HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  BUENA VISTA COUNTY IN NORTHWESTERN IOWA

* UNTIL 750 AM CDT

* AT 700 AM CDT... LOCAL LAW ENFORCEMENT OFFICIALS REPORTED
  70 MPH WINDS IN CHEROKEE...ABOUT 35 MILES NORTHEAST OF
  SIOUX CITY. THIS STORM WAS MOVING EAST AT 55 MPH.

* THE SEVERE THUNDERSTORM WILL BE NEAR...
  ALTA                     AROUND 710 AM CDT
  STORM LAKE               AROUND 715 AM CDT
  LAKESIDE                 AROUND 715 AM CDT
  TRUESDALE                AROUND 715 AM CDT
  SIOUX RAPIDS             AROUND 715 AM CDT
  NEWELL                   AROUND 725 AM CDT
  ALBERT CITY              AROUND 730 AM CDT

SEVERE THUNDERSTORMS PRODUCE DAMAGING WIND IN EXCESS OF 55 MPH...
DESTRUCTIVE HAIL...DEADLY LIGHTNING...AND VERY HEAVY RAIN.  FOR YOUR
PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF YOUR
HOME OR BUSINESS.
 HAMEN

&

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Sioux Falls, SD wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 20, 9:45 PM CDT, 9 hours 18 minutes earlier.

Area forecast discussion, Jul 20, 9:45 PM CDT, 9 hours 18 minutes before
AREA FORECAST DISCUSSION FOR SOUTHEAST SD/SOUTHWEST MN/NORTHWEST IA
NATIONAL WEATHER SERVICE SIOUX FALLS SD
945 PM CDT MON JUL 20 1998

WEAK CELL THAT WAS N OF BKX HAS RAPIDLY WEAKENED AND DISSIPATED...A SURE
SIGN THAT THE CAP IS JUST TOO STRONG.  AS A RESULT HAVE UPDATED MOST
CWA ZONES TO TAKE OUT MENTION OF TSTMS.  LEFT TSTMS IN SUX AREA AND NW
IA AS BLV FNT WILL STALL THERE AND LOW LEVEL JET LATER TNGT MAY START
ACTVITY.

.FSD...NONE.
HOLMES

v

The office that day

Everything else NWS Sioux Falls, SD issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 21, 6:16 AM CDTSevere Thunderstorm WarningFSDLyon, Sioux44 min
Jul 21, 6:40 AM CDTSevere Thunderstorm WarningFSDPlymouth20 min
Jul 21, 6:43 AM CDTSevere Thunderstorm WarningFSDCherokee32 min
Jul 21, 6:43 AM CDTSevere Thunderstorm WarningFSDCherokee52 min
Jul 21, 7:07 AM CDTSevere Thunderstorm WarningFSDClay, O'Brien48 min
Jul 21, 7:30 AM CDTSevere Thunderstorm WarningFSDDickinson30 min

Nearby

Severe Thunderstorm Warnings in Iowa, 1998Every severe thunderstorm warning in 1998

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.